Illinois, 2019

Flood in Illinois, October 2 to 3, 2019

October 2 to 3, 2019 · NWS DVN · 1 event in 1 county or zone

Following the rain and thunderstorms on October 1st, streams rose out of their banks in Carroll County, Illinois. Several roads were closed due to this flooding the day after the rains fell.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Following the rain and thunderstorms on October 1st, streams rose out of their banks in Carroll County, Illinois. Several roads were closed due to this flooding the day after the rains fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 2, 5:29 AM CST, 3 hours 31 minutes earlier.

Area forecast discussion, Oct 2, 5:29 AM CST, 3 hours 31 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
629 AM CDT Wed Oct 2 2019

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 221 AM CDT Wed Oct 2 2019

The strong cold front still has not made it's way south of the
Highway 20 corridor as of 2 AM.  Low pressure is riding up along the
boundary, and with that, strong convergence just ahead of it is
combining with the high PWAT values to create heavy stratiform rains
in our far northern CWA. The flash flood watch will continue until
the rain in the north ends early this morning.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 221 AM CDT Wed Oct 2 2019

Today is just about as challenging as yesterday's forecast!  Low
pressure moving to southern Wisconsin should allow the cold front
and it's low clouds to move south between 3 AM and 9 AM today.  This
timing is a bit later than anticipated, and makes highs today
challenging today, as we're still in the mid to upper 70s in the
warm sector, and the cold side of the front seems stuck in the 50s
with a chilly wind to boot.  This challenging forecast isn't just
temperatures, as there is another wave riding along the front today,
and the latest model guidance including the ECMWF, GEM, and NAM move
this wave's forcing right over the CWA again this afternoon and
tonight. This appears to be a stratiform rain event, as CAPE is less
available, though close enough to the warm sector, some thunder is
likely in the south with this event.  I am banking on extensive
cloud cover to keep the instability in check that this remains
mainly a stratiform event, with embedded thunder.  We do still have
access to rather high PWAT through tonight, so heavy rains cannot be
ruled out. I am not overly confident on placement for a watch
tonight, as the north is very susceptible, but the south it a more
likely location for heavy rain if it happens.

Temperatures today should be flat, with not sun and no waa today to
warm up in the Fall, that's not a rare forecast.  Tonight, with
clouds in place and rain, we will be tied to the dewpoint, which
should allow for lows in the lower 50s west to upper 50s east.

.LONG TERM...(Thursday through Tuesday)
ISSUED AT 221 AM CDT Wed Oct 2 2019

Thursday and Friday...

Little in the way of any sensible weather impacts are expected
across the region during this period.

Any leftover rain showers associated with the passing front will
exit the area by early morning Thursday, with clouds expected to
decrease in coverage by the late afternoon and evening. Northwest
winds and high presssure will bring a pleasant, more seasonable air
mass across the area, with daytime temperatures in the upper 50/low
60s and night time lows in the 40s/near 50 expected.

Late Friday Night through Saturday Night...

Guidance continues to remain consistent on a system impacting the
area during this period.

Behind the departing high pressure, low-level WAA will be increasing
across the area ahead of a surface low pressure and cold front,
which is progged along the Missouri River by 12z Saturday. Decent
moisture transport will take place ahead of the front with the aid
of 850mb winds around 35-40 kts, which will be advecting PWATs
around 1.50-1.70 inches across the area. Therefore, another round of
heavy rain does remain a possibility for this period.

The threat for severe weather at this juncture is low, as guidance
does not advertise any decent instability (especially with surface
temps in the 60s) or favorable lapse rates. However, some guidance
such as the GFS do show low values of MLCAPE entering southeast
Iowa, west central Illinois and northeast Missouri Saturday
afternoon. With this in mind, can't rule out the threat of a
thunderstorm with the frontal passage.

Sunday on...

Model blends continue to favor dry and cool weather for early next
week, as broad high pressure follows behind the front. Temperatures
will be near to slightly below normal for the middle of October.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday Morning)
ISSUED AT 625 AM CDT Wed Oct 2 2019

The heavy rains have ended, at least for now. Low pressure is over
northern Illinois, with a cold front moving through southeast Iowa
and northwest Illinois at 12Z. As we've discussed extensively,
there is very low stratus around 300 to 500 ft found on the cold
side of the front, along with some patchy drizzle and light rain.
Winds will be strongest today in the first hour or two this
morning as the low moves away. The tightly packed low, means winds
will be northeast at DBQ and southwest at MLI at 12Z, but this
will generally become north to northeast today. Another widespread
rain may move into locations south of Highway 30 today and
tonight, with low cigs in all locations and rain at MLI and BRL,
and possibly at CID.

&&

.HYDROLOGY...
ISSUED AT 317 PM CDT Tue Oct 1 2019

Heavy rain will fall across the region over the next 48 hours so new
rises are expected on several area rivers. Moisture is now streaming
into Iowa out of the southwest, with precipitable water values of
1.8 to 2.0 inches. This moisture and deep warm cloud depths will
promote efficient rain producers for any showers and storms into
tonight. There is a slight to moderate risk for excessive rainfall
(flash flooding) mainly for the Iowa counties into northwest
Illinois where the axis of heaviest rainfall is expected by
Wednesday morning where amounts of 1 to 2 inches are likely, while
amounts of 3 to 4 or more inches will be possible. The flash flood
watch continues for portions of the area due to the heavy rain
potential.

This rainfall will produce rises on area rivers, primarily impacting
rivers across Iowa and the Pecatonica and Rock Rivers. While rises
will occur, confidence is not high on extent of the rises due to
having some uncertainty still as to what basins will be hit with the
heaviest rains. This morning's river forecasts used rainfall through
Thursday morning so they do encompass the full amount of rain in the
forecast through this event. This forecast rainfall did produce
rises to or above flood stage for portions of the Maquoketa,
English, Wapsipinicon, and North Skunk Rivers with in bank rises on
all others in Iowa. In Illinois, this rainfall will likely produce
additional rises on the Pecatonica and Rock rivers, which will
extend the period of flooding expected. Moving to the Mississippi,
the axis of the heaviest forecast rainfall shifted slightly to the
south over the past 24 hours so there remains considerable
uncertainty if areas from Dubuque to Le Claire will reach flood
stage. Forecasts did lower slightly from yesterday but continued the
watches at this time. Going downstream, while confidence is not high
in eventual crests, have enough confidence that flood stage will be
reached from the Quad Cities through Lock & Dam 17 at New Boston so
upgraded those watches to warnings.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Ervin
SHORT TERM...Ervin
LONG TERM...Speck
AVIATION...Ervin
HYDROLOGY...Brooks
Hazardous weather outlook, Oct 2, 2:10 AM CST, 6 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
310 AM CDT Wed Oct 2 2019

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-030815-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
310 AM CDT Wed Oct 2 2019

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Rain and a few thunderstorms are possible again today, with
another round of rain tonight. The rain could be heavy at times,
mainly south of Interstate 80. A strong storm with gusty winds is
possible in the far southern areas, near northeast Missouri during
the afternoon hours.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Another round of showers and a few thunderstorms is expected
Saturday. The threat for severe weather appears low at this time,
but rainfall could be heavy in some locations.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today and tonight.

In the hours before

Local storm report, Oct 2, 7:18 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
818 AM CDT WED OCT 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       DUBUQUE REGIONAL ARPT   42.40N 90.70W
10/02/2019  M3.46 INCH       DUBUQUE            IA   ASOS

            24 HR TOTAL. ASOS STATION KDBQ DUBUQUE ARPT.

&&
Local storm report, Oct 2, 7:19 AM CST, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
819 AM CDT WED OCT 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 AM     HEAVY RAIN       2 S MC CONNELL          42.40N 89.74W
10/02/2019  E2.46 INCH       STEPHENSON         IL   TRAINED SPOTTER

0817 AM     HEAVY RAIN       2 NNE STONE CITY        42.14N 91.33W
10/02/2019  E2.60 INCH       JONES              IA   TRAINED SPOTTER

            STILL DRIZZLING OUT THERE.

&&
Local storm report, Oct 2, 7:28 AM CST, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
828 AM CDT WED OCT 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       3 SW WINNESHIEK         42.32N 89.57W
10/02/2019  M2.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

0800 AM     HEAVY RAIN       2 W WOODBINE            42.35N 90.19W
10/02/2019  M2.16 INCH       JO DAVIESS         IL   TRAINED SPOTTER

            24 HR TOTAL.

0700 AM     HEAVY RAIN       3 N STOCKTON            42.40N 90.00W
10/02/2019  M2.72 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            24 HR TOTAL.

0700 AM     HEAVY RAIN       3 SE GALENA             42.40N 90.39W
10/02/2019  M2.16 INCH       JO DAVIESS         IL   CO-OP OBSERVER

            24 HR TOTAL.

&&
Local storm report, Oct 2, 7:41 AM CST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
841 AM CDT WED OCT 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 SSE BUCK CREEK        42.30N 91.34W
10/02/2019  M4.16 INCH       DELAWARE           IA   COCORAHS

            COCORAHS STATION IA-DW-6 HOPKINTON 5.4 WSW.

0700 AM     HEAVY RAIN       1 S BELLE PLAINE        41.88N 92.28W
10/02/2019  M3.74 INCH       BENTON             IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION BLLI4 BELLE PLAINE.

0715 AM     HEAVY RAIN       WAUPETON                42.67N 90.88W
10/02/2019  M3.68 INCH       DUBUQUE            IA   MESONET

            MESONET STATION WPNI4 WAUPETON.

0700 AM     HEAVY RAIN       1 N MANCHESTER          42.50N 91.46W
10/02/2019  M3.68 INCH       DELAWARE           IA   COCORAHS

            COCORAHS STATION IA-DW-9 MANCHESTER 1.1 N.

0700 AM     HEAVY RAIN       1 WNW INDEPENDENCE      42.47N 91.91W
10/02/2019  M3.65 INCH       BUCHANAN           IA   COCORAHS

            COCORAHS STATION IA-BC-8 INDEPENDENCE 0.9
            WNW.

0753 AM     HEAVY RAIN       1 E DUBUQUE REGIONAL AR 42.40N 90.70W
10/02/2019  M3.47 INCH       DUBUQUE            IA   ASOS

            ASOS STATION KDBQ DUBUQUE ARPT.

0730 AM     HEAVY RAIN       INDEPENDENCE            42.47N 91.90W
10/02/2019  M3.40 INCH       BUCHANAN           IA   MESONET

            MESONET STATION IDPI4 INDEPENDENCE.

0800 AM     HEAVY RAIN       1 N INDEPENDENCE        42.48N 91.89W
10/02/2019  M3.36 INCH       BUCHANAN           IA   COCORAHS

            COCORAHS STATION IA-BC-7 INDEPENDENCE 1.2 N.

0700 AM     HEAVY RAIN       ASBURY                  42.51N 90.77W
10/02/2019  M3.29 INCH       DUBUQUE            IA   COCORAHS

            COCORAHS STATION IA-DB-20 ASBURY 0.4 SW.

0700 AM     HEAVY RAIN       4 NNE LAFAYETTE         42.20N 91.65W
10/02/2019  M3.26 INCH       LINN               IA   COCORAHS

            COCORAHS STATION IA-LN-7 CENTRAL CITY 6.7 W.

0700 AM     HEAVY RAIN       3 SSW JULIEN            42.44N 90.79W
10/02/2019  M3.24 INCH       DUBUQUE            IA   COCORAHS

            COCORAHS STATION IA-DB-16 PEOSTA 2.9 E.

0700 AM     HEAVY RAIN       1 E CASCADE             42.30N 91.00W
10/02/2019  M3.24 INCH       DUBUQUE            IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION CASI4 CASCADE.

0800 AM     HEAVY RAIN       1 N CENTER GROVE        42.50N 90.72W
10/02/2019  M2.92 INCH       DUBUQUE            IA   COCORAHS

            COCORAHS STATION IA-DB-19 DUBUQUE 1.4 WSW.

0800 AM     HEAVY RAIN       2 ENE DUBUQUE           42.52N 90.65W
10/02/2019  M2.86 INCH       DUBUQUE            IA   MESONET

            MESONET STATION DLDI4 1.8 NW EAST DUBUQUE.

0645 AM     HEAVY RAIN       2 E DUBUQUE             42.50N 90.65W
10/02/2019  M2.80 INCH       DUBUQUE            IA   MESONET

            MESONET STATION DBQI4 NO.2-RIVER.

0700 AM     HEAVY RAIN       2 SSW BELLE PLAINE      41.87N 92.28W
10/02/2019  M2.79 INCH       BENTON             IA   MESONET

            MESONET STATION BPLI4 IOWA RIVER.

0715 AM     HEAVY RAIN       1 NNW MONTICELLO MUNICI 42.24N 91.17W
10/02/2019  M2.75 INCH       JONES              IA   CO-OP OBSERVER

            CO-OP OBSERVER STATION MCLI4 MONTICELLO.

0815 AM     HEAVY RAIN       1 NE VINTON MEMORIAL AI 42.22N 92.02W
10/02/2019  M2.60 INCH       BENTON             IA   AWOS

            AWOS STATION KVTI VINTON ARPT.

0700 AM     HEAVY RAIN       3 NNE MC CONNELL        42.47N 89.72W
10/02/2019  M2.53 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-8 WINSLOW 4.3 ESE.

0707 AM     HEAVY RAIN       2 WNW MARION            42.04N 91.63W
10/02/2019  M2.51 INCH       LINN               IA   COCORAHS

            COCORAHS STATION IA-LN-41 CEDAR RAPIDS 5.2
            NNE.

0700 AM     HEAVY RAIN       GORDONS FERRY           42.38N 90.49W
10/02/2019  M2.46 INCH       DUBUQUE            IA   MESONET

            MESONET STATION NVRI4 GORDONS FERRY.

0645 AM     HEAVY RAIN       1 ENE PALO              42.07N 91.78W
10/02/2019  M2.35 INCH       LINN               IA   MESONET

            MESONET STATION PLOI4 0.7 NE PALO.

0735 AM     HEAVY RAIN       RIDOTT                  42.30N 89.48W
10/02/2019  M2.23 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-21 RIDOTT 0.1 NE.

0650 AM     HEAVY RAIN       2 NW FREEPORT           42.30N 89.66W
10/02/2019  M2.20 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-25 FREEPORT 1.7 NW.

0700 AM     HEAVY RAIN       2 NW FREEPORT           42.31N 89.66W
10/02/2019  M2.18 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-6 FREEPORT 2.0 NW.

0740 AM     HEAVY RAIN       BELLEVUE                42.26N 90.42W
10/02/2019  M2.18 INCH       JACKSON            IA   MESONET

            MESONET STATION BLVI4 BELLEVUE.

0700 AM     HEAVY RAIN       2 ESE FREEPORT          42.28N 89.60W
10/02/2019  M2.04 INCH       STEPHENSON         IL   COCORAHS

            COCORAHS STATION IL-SP-14 FREEPORT 1.7 ESE.

0700 AM     HEAVY RAIN       4 N MARENGO             41.85N 92.06W
10/02/2019  M2.02 INCH       IOWA               IA   COCORAHS

            COCORAHS STATION IA-IA-18 MARENGO 3.6 N.

0700 AM     HEAVY RAIN       3 SSE ATKINS            41.96N 91.84W
10/02/2019  M2.00 INCH       BENTON             IA   COCORAHS

            COCORAHS STATION IA-BT-12 FAIRFAX 4.0 NW.

&&
Local storm report, Oct 2, 8:03 AM CST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
903 AM CDT WED OCT 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HEAVY RAIN       1 NNW MONTICELLO        42.25N 91.20W
10/02/2019  M3.50 INCH       JONES              IA   TRAINED SPOTTER

&&

DC
Local storm report, Oct 2, 8:32 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
932 AM CDT WED OCT 2 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 PM     TSTM WND DMG     GALENA                  42.42N 90.43W
10/01/2019                   JO DAVIESS         IL   BROADCAST MEDIA

            REPORT OF NUMEROUS BRANCHES DOWN ALONG WITH
            A MAPLE TREE. TIME ESTIMATED FROM RADAR.

&&

ARG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Carroll

When
October 2, 9:00 AM CST to October 3, 12:00 AM CST
Where
Carroll County, 2.35 mi WSW of Lanark to 1.11 mi N of Mt Carroll
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
42.087, -89.872

Several roads were impassable, including the Spur Road, north of Mt Carroll, and the Old Galena Trail Road, due to stream flooding and flooding on the Plum River. Other roads were also impacted.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, October 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 860669.